Hail, Bernalillo
- When
- May 11, 2:05 PM MST
- Where
- Bernalillo County, 4 mi S of Tijeras
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.032, -106.380
Nickel hail reported 4 miles south of Tijeras.
Showers and thunderstorms developed over the high terrain during the afternoon and evening. Some storms were strong and produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Showers and thunderstorms developed over the high terrain during the afternoon and evening. Some storms were strong and produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 11, 2:37 AM MST, 11 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 337 AM MDT FRI MAY 11 2012 .DISCUSSION... CHALLENGES ARE SEVERAL WITH THIS PACKAGE AND OF NOTE ARE THE SIGNIFICNT DIFFERENCES BETWEEN THE MODELS AS FAR AS HOW FAR WEST BACK DOOR FRONTS MAKE IT AND THUS HOW FAR WEST DEEPER MOISTURE SURGE MANAGES TO GET. LOOKING AT PROGRESS OF SOUTHBOUND FRONT INDICATES THAT IT IS INTO SE CO NOT TOO FAR N OF TRINIDAD AS OF 3 AM MDT. SO IT IS CERTAINLY NOT BEHIND SCHEDULE. WHILE DEWPOINTS ARE FAIRLY LOW CURRENTLY BEHIND FRONT...THEY ARE IN THE 50S ACROSS MUCH OF W TX AND SOME OF THAT WILL BE THROWN UP AND OVER THIS BOUNDARY AS IT DROPS S AND W...THOUGH IT MAY TAKE A LITTLE WHILE TO DO SO. THIS FRONT LIKELY TO PRODUCE DECENT E CANYON WIND INTO THE RIO GRANDE VALLEY LIKELY...THOUGH STRENGTH WILL BE IN PART TIED TO AMT OF POST FRONTAL CONVECTION THAT CAN DEVELOP...ESPECIALLY ALONG TO A LITTLE WAYS E OF CENTRAL MTN CHAIN. AS FOR POPS...HAVE GENERALLY INCREASED THEM...ESPECIALLY CENTRAL AND NW SECTIONS OF FCST AREA FOR TONIGHT INTO SUNDAY. BEST POPS TODAY SHOULD REMAIN CONFINED TO VCNTY OF N CENTRAL NM E TO E SLOPES OF SANGRE DE CRISTOS. THIS WILL SHIFT TO THE E SOME BUT ALSO SPREAD S OVER AND E OF THE CNTRL MOUNTAINS TONIGHT AND IF ENOUGH MOISTURE CAN MAKE IT TO BETWEEN THE DIVIDE AND CENTRAL MTN CHAIN...CAN EXPECT AT LEAST A FEW THERE AS WELL. CHANCES IN THIS AREA SHOULD BE BEST BETWEEN SAT AND SUN... POSSIBLY INTO MON. AM LEANING A LITTLE MORE TOWARD MORE AGRESSIVE NAM WITH RESPECT TO HOW FAR W FRONT...MOISTURE AND SHOWERS AND STORMS CAN GET...THUS THE INCREASE IN POPS MAINLY CENTRAL AND NW NM. ANOTHER SURGE OF LOW LEVEL MOISTURE WILL ENTER THE NE SAT AND PUSH S AND W SAT NIGHT. AGAIN AN E CANYON WIND IS LIKELY AND COULD BE STRONG IF SUFFICIENT CONVECTION ON THE E SIDE OF THE MOUNTAINS SAT PM AND EVENING. THIS WILL SET THE STAGE FOR AN ACTIVE SUN AND MON. NUMEROUS SHOWERS AND SOME STORMS EXPECTED IN THE E WITH AT LEAST ISOLATED TO SCATTERED SHOWERS IN THE W BOTH DAYS. MODELS CONTINUE TO ADVERTISE A DRYING PROCESS STARTING ON TUE WITH LESS COVERAGE OF SHOWERS AND STORMS. VERY SPOTTY MOUNTAIN CONVECTION IS FORECAST FOR WED AND THU. 43 && .AVIATION... STORM SYSTEM COILED UP OVER WEST CENTRAL TEXAS CIRCULATING SHOWERS ACROSS THE SOUTHEAST PLAINS OF NEW MEXICO SOUTH OF INTERSTATE 40. IFR/MVFR EXCURSIONS CONTINUING THROUGH 18Z TODAY FOR CVN..CVS...AND ROW AS SHOWER INTENSITY AND COVERAGE TAPERS OFF INTO THIS AFTERNOON. COLD FRONT PLUNGING SOUTHWARD AND BULGING WESTWARD AGAINST THE CENTRAL MOUNTAIN CHAIN WILL REINVIGORATE SHOWERS OVER THE SOUTHEAST PLAINS AND EXPAND COVERAGE TO THE EAST SLOPES AND SUMMITS OF THE CENTRAL MOUNTAIN CHAIN BY 06Z TONIGHT WITH MOUNTAIN OBSCURATION AND EASTERLY GUSTS TO 35 KTS DEVELOPING THROUGH CENTRAL MOUNTAIN CHAIN GAPS THROUGH 12Z SATURDAY MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. SHY && .FIRE WEATHER... CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH THE UPCOMING WORK WEEK. MODELS...IN REASONABLE AGREEMENT ON BROAD DETAILS IN COMPLEX PATTERN. CLOSED LOW OVER WEST TEXAS WILL DRIFT SLOWLY TO THE OZARK PLATEAU OF SOUTHERN MISSOURI THROUGH THE WEEKEND WITH WEAK NORTHWEST FLOW BUILDING INTO NEW MEXICO AS THE STORM SYSTEM DEPARTS. NEXT SHORTWAVE AMPLIFYING OVER THE UPPER SNAKE RIVER VALLEY IN SOUTHERN IDAHO WILL REACH THE FOUR CORNERS LATE SUNDAY NIGHT AND DRIFT TO CENTRAL TEXAS BY MIDWEEK. PACIFIC SHORTWAVE MOVING ASHORE IN NORTHERN CALIFORNIA WILL SHEAR TO THE FOUR CORNERS LATE WEDNESDAY AND MAKE RAPID TRIP INTO THE CENTRAL PLAINS. WEAK ZONAL FLOW IN PLACE THROUGH THE END OF THE WORK WEEK. FOR THE FOLLOWING WEEKEND...SOME TIMING DIFFERENCES EMERGING ON MOVING THE NEXT PACIFIC STORM SYSTEM INTO CENTRAL CALIFORNIA...AND THEN TO THE FOUR CORNERS. ECMWF RUNNING ABOUT 24 HOURS AHEAD OF GFS...WITH ECMWF SOLUTION PUSHING TROUGH TO THE FOUR CORNERS LATE FRIDAY...WITH GFS VERSION OF THE STORY PUSHING TROUGH TO THE FOUR CORNERS LATE SATURDAY. BOTH SOLUTIONS HINTING AT A QUICK SHEAR INTO THE CENTRAL PLAINS AFTER CLIPPING NORTHERN NEW MEXICO DURING THE WEEKEND. FOR TODAY...COLD FRONT PLUNGING SOUTHWARD ACROSS THE EASTERN PLAINS WILL BULGE AGAINST THE CENTRAL MOUNTAIN CHAIN BY THIS AFTERNOON AND SET UP GAP EASTERLY WINDS ACROSS THE RIO GRANDE VALLEY OVERNIGHT TONIGHT...WITH GUSTS TO 4O MPH TYPICAL THROUGH THE WEE HOURS. WETTING SHOWER AND THUNDERSTORM COVERAGE FOCUSED ON THE NORTHERN MOUNTAINS...NORTHEAST PLAINS...SANGRE DE CRISTO RANGE...AND CENTRAL MOUNTAINS WITH ISOLATED COVERAGE OVER THE REMAINDER OF THE STATE. TEMPERATURES WILL TOP OUT A HANDFUL OF DEGREES EITHER SIDE OF NORMAL..WARMEST IN THE WEST. SINGLE DIGIT PCT MINIMUM HUMIDITIES WILL REMAIN OVER THE WEST...WITH BOOSTS IN MINIMUM HUMIDITIES INTO THE 20S AND 30S PCT OVER THE EAST. GOOD TO EXCELLENT HUMIDITY RECOVERY CENTRAL AND WEST OVERNIGHT...AND FAIR IN THE EAST. NO VENTILATION ISSUES. FOR SATURDAY...CLOUD COVER REMAINING OVER THE EASTERN HALF OF THE STATE AS WESTBOUND COLD FRONT STALLS ALONG THE CONTINENTAL DIVIDE. WETTING SHOWER AND THUNDERSTORM COVERAGE CONTINUING OVER THE CENTRAL AND NORTHERN MOUNTAINS...THE SANGRE DE CRISTOS...AND THE ADJACENT NORTHEAST PLAINS WITH COVERAGE AND INTENSITY EXPANDING BY LATE AFTERNOON INTO THE EVENING AS QUICK SHORTWAVE SHOOTS RAPIDLY THROUGH WEAK NORTHWEST FLOW. RAIN CHANGING OVER TO SNOW OVER THE SAN JUAN AND SANGRE DE CRISTO SUMMITS OVERNIGHT...WITH A COUPLE OF INCHES OF WET SNOW POSSIBLE OVER THE PEAKS AND HIGHER SLOPES. COOLER AIR IN PLACE OVER NORTHERN HALF OF THE STATE WILL WORK MAXIMUM TEMPERATURES TOWARD DOUBLE DIGITS BELOW NORMAL OVER THE EAST...AND JUST A FEW DEGREES ABOVE NORMAL IN THE WEST. MINIMUM HUMIDITIES REMAINING IN SINGLE DIGITS OVER THE WEST WITH 30S AND 40S PCT OVER THE EASTERN HALF OF THE STATE. GOOD TO EXCELLENT HUMIDITY RECOVERIES OVERNIGHT. EASTERLY WINDS OVER THE EAST VEER TO SOUTHERLY AND WESTERLY MOVING OVER THE CONTINENTAL DIVIDE...WITH GAP WINDS THROUGH THE CENTRAL MOUNTAINS REDEVELOPING SATURDAY NIGHT INTO SUNDAY MORNING. SOME DETERIORATION OF VENTILATION OVER THE NORTHEAST DURING THE DAY WITH REDUCED MIXING HEIGHTS AND TRANSPORT WINDS. FOR SUNDAY...TIGHT SYSTEM SHOOTING OUT OF IDAHO INTO THE FOUR CORNERS AS COLD FRONT CREEPS WESTWARD TO THE ARIZONA BORDER DURING THE DAY. VERY ACTIVE WETTING CONVECTION ON TAP...WITH GREATEST COVERAGE AND INTENSITY OVER THE EASTERN HALF OF THE STATE WITH SCATTERED COVERAGE OVER THE WEST AND ISOLATED COVERAGE NEAR THE ARIZONA BORDER. COOLING TREND CONTINUING...WITH SHOWERS CHANGING TO SNOW AND ANOTHER INCH OR TWO OF WET SNOW OVER THE SANGRE DE CRISTO AND SAN JUAN MOUNTAINS LATE SUNDAY NIGHT. GENERALLY MODEST WINDS...WITH CONVECTION OVER THE EAST SETTING UP GAP WINDS THROUGH THE CENTRAL MOUNTAIN CHAIN AND OUT OVER THE RIO GRANDE VALLEY OVERNIGHT. SINGLE DIGIT MINIMUM HUMIDITIES MOSTLY WEST OF THE CONTINENTAL DIVIDE TO THE ARIZONA LINE...WITH TEENS FROM THE CONTINENTAL DIVIDE TO THE RIO GRANDE VALLEY...AND 30S AND 40S PCT OVER THE EASTERN HALF OF THE STATE. GOOD TO EXCELLENT HUMIDITY RECOVERIES OVERNIGHT. OUTLOOK...MONDAY THROUGH WEDNESDAY...SHORTWAVE DRIFTING SOUTHWARD OVER THE EASTERN HALF OF THE STATE MONDAY MAKING SLOW EXIT TO THE RED RIVER VALLEY ON TUESDAY...AS MODEST UPSTREAM RIDGE BUILDS OVER NEW MEXICO BY MIDWEEK. SHOWER AND THUNDERSTORM COVERAGE AND INTENSITY WILL TAPER OFF...WITH STORMS INITIATING OVER THE SLOPES AND SUMMITS WITH SLOW MOVEMENT TO THE VALLEYS. LOW LEVEL WINDS MOSTLY EAST AND SOUTHEAST MONDAY VEERING TO SOUTH TUESDAY...AND VEERING TO THE WEST ON WEDNESDAY AS TROUGH FORMS AND THEN DEEPENS OVER NORTHEAST NEW MEXICO. STEADY DRYING AND WARMING TREND...WITH MINIMUM HUMIDITIES IN THE 20S AND 30S PCT WEST AND 40S PCT EAST FALLING TO THE TEENS PCT WEST AND 20S PCT EAST THROUGH MIDWEEK. CONTINUED DEGRADED VENTILATION EAST AND SOUTH MONDAY AND TUESDAY IMPROVING DRAMATICALLY ON WEDNESDAY WITH UPTICK IN TRANSPORT WINDS AND MIXING HEIGHTS. SHY && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 83 49 79 47 / 10 20 20 20 DULCE........................... 77 42 73 38 / 20 30 30 30 CUBA............................ 78 39 75 39 / 20 30 30 30 GALLUP.......................... 80 38 76 39 / 10 5 10 10 EL MORRO........................ 76 37 74 37 / 10 10 10 10 GRANTS.......................... 78 41 75 41 / 20 10 20 20 QUEMADO......................... 77 42 77 41 / 10 10 5 10 GLENWOOD........................ 84 42 83 41 / 10 10 5 0 CHAMA........................... 69 40 66 36 / 20 40 30 40 LOS ALAMOS...................... 70 49 68 47 / 20 30 30 30 PECOS........................... 68 46 67 45 / 30 40 30 60 CERRO/QUESTA.................... 68 40 64 36 / 20 40 40 50 RED RIVER....................... 56 36 56 34 / 30 50 50 50 ANGEL FIRE...................... 58 34 55 33 / 50 50 60 60 TAOS............................ 70 41 65 38 / 20 40 30 40 MORA............................ 63 40 60 39 / 40 40 60 70 ESPANOLA........................ 75 45 72 44 / 20 20 20 30 SANTA FE........................ 71 48 68 47 / 20 40 30 40 SANTA FE AIRPORT................ 74 47 71 46 / 20 30 20 30 ALBUQUERQUE FOOTHILLS........... 76 51 74 50 / 20 30 20 30 ALBUQUERQUE HEIGHTS............. 79 54 77 53 / 20 20 20 30 ALBUQUERQUE VALLEY.............. 81 51 79 50 / 10 20 20 30 ALBUQUERQUE WEST MESA........... 80 52 78 51 / 10 20 20 30 LOS LUNAS....................... 81 50 82 49 / 10 20 20 20 RIO RANCHO...................... 79 52 79 50 / 20 20 20 30 SOCORRO......................... 83 51 82 50 / 10 10 20 20 SANDIA PARK/CEDAR CREST......... 75 44 69 44 / 20 30 30 30 TIJERAS......................... 76 46 71 47 / 20 30 30 30 MORIARTY/ESTANCIA............... 73 40 70 39 / 20 30 30 60 CLINES CORNERS.................. 68 42 65 42 / 20 30 30 60 GRAN QUIVIRA.................... 73 45 70 45 / 20 30 30 40 CARRIZOZO....................... 76 47 74 46 / 10 20 20 50 RUIDOSO......................... 66 46 65 45 / 20 30 30 60 CAPULIN......................... 59 41 58 41 / 20 50 60 60 RATON........................... 64 41 61 43 / 30 50 60 60 SPRINGER........................ 66 43 63 42 / 20 40 50 60 LAS VEGAS....................... 65 41 62 41 / 30 40 30 60 CLAYTON......................... 65 44 60 44 / 20 30 40 50 ROY............................. 67 44 60 43 / 20 40 40 60 CONCHAS......................... 71 47 65 47 / 10 30 30 60 SANTA ROSA...................... 74 49 72 49 / 10 20 30 60 TUCUMCARI....................... 74 48 72 49 / 20 20 20 50 CLOVIS.......................... 73 49 71 51 / 10 20 10 50 PORTALES........................ 74 50 73 52 / 10 10 10 50 FORT SUMNER..................... 79 51 75 52 / 10 20 20 50 ROSWELL......................... 78 54 76 55 / 10 10 10 60 PICACHO......................... 73 48 77 48 / 20 20 10 60 ELK............................. 68 45 73 45 / 20 20 10 60 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43/SHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT FRI MAY 11 2012 NMZ501>540-121200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT FRI MAY 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING IN THE VICINITY OF THE SANGRE DE CRISTOS EAST INTO THE NORTHEAST HIGHLANDS AS A COLD FRONT PASSES THROUGH THAT AREA. A FEW STRONG STORMS WILL BRING THE POTENTIAL OF SMALL HAIL AND WIND GUSTS BETWEEN 35 AND 45 MPH. THESE MAY REACH THE NORTHEAST AND EAST CENTRAL PLAINS OVERNIGHT. WEAKER AND MORE ISOLATED STORMS... PRODUCING GUSTY WINDS...WILL BE POSSIBLE ELSEWHERE...MAINLY OVER AND NEAR HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM COVERAGE WILL INCREASE ACROSS EAST AND CENTRAL SECTIONS SATURDAY AND MUCH OF THE AREA SUNDAY INTO MONDAY AS A SECOND BACKDOOR COLD FRONT INTERACTS WITH AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE GREAT BASIN. THE POTENTIAL FOR A FEW STRONG THUNDERSTORMS BETWEEN THE CONTINENTAL DIVIDE AND THE HIGH PLAINS JUST EAST OF THE CENTRAL MOUNTAIN CHAIN AND THE SOUTHEAST QUARTER WILL PEAK SUNDAY AFTERNOON AND EVENING...THEN AGAIN ON MONDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... PLEASE CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT HAZARDOUS WEATHER. 43
The Albuquerque radar (KABX), 42 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel hail reported 4 miles south of Tijeras.
A 40 year old cottonwood tree about one foot in diameter was split and numerous branches five to six inches in diameter were broken off other trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371119, 375775.